Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 167, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Aug 23, 2002, 6:50 PM EST for Fayette County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2002, 6:50 PM EST (23:50 UTC)
- Expired
- Aug 23, 2002, 7:30 PM EST
- In force
- 40 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Fayette County, IN
The radar
The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1100 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
303 WUUS51 KILN 232350 SVRILN INC041-240030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 650 PM EST FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN INDIANA... * UNTIL 730 PM EST... * AT 648 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF CONNERSVILLE...OR ABOUT 9 MILES NORTHEAST OF RUSHVILLE...MOVING EAST AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CONNERSVILLE... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. $$ AR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:50 PM EST, 4 hours earlier.
Area forecast discussion, Aug 23, 2:50 PM EST, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 350 PM EDT FRI AUG 23 2002 LOOKS LIKE THERE SHOULD BE A PRETTY GOOD CHANCE OF PRECIPITATION FOR THE ENTIRE FORECAST AREA TONIGHT. SEVERAL FACTORS INVOLVED WHICH COULD MAKE FINAL SOLUTION A BIT COMPLICATED. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE SOUTHERN PART OF THE FORECAST AREA CLOSE TO OLD OUTFLOW BOUNDARY AND IN AXIS OF BEST INSTABILITY. THESE STORMS APPEAR PRIMARILY DIURNALLY DRIVEN AND SO EXPECT THEM TO DIMINISH THIS EVENING. A LINE OF SHOWERS AND THUNDERSTORMS IN SOUTHERN ILLINOIS APPEAR RELATED TO A CONVECTIVE VORTICITY CENTER. WITH THIS SUPPORT WOULD THINK THAT THESE STORMS WILL CONTINUE INTO THE NIGHT. EXTRAPOLATION WOULD BRING THIS INTO THE SOUTHERN ZONES AFTER DARK. ANOTHER SHORT WAVE IS FORECAST TO MOVE ACROSS THE GREAT LAKES TAKING A SURFACE LOW ACROSS NORTHERN OHIO. AND THIS SHOULD BE ANOTHER TRIGGER FOR SHOWERS AND THUNDERSTORMS CONTINUING OR POSSIBLY REDEVELOPING DURING THE NIGHT. GIVEN ALL OF THIS WILL GO WITH 60 TO 80 PROBABILITIES. WILL CONTINUE TO MENTION HEAVY RAIN AS MOISTURE WILL BE PLENTIFUL ALLOWING FOR VERY HEAVY DOWNPOURS. HOWEVER FLASH FLOOD GUIDANCE IS HIGH AND EXPECT THE STORMS TO BE PROGRESSIVE SO DO NOT FEEL THERE IS A NEED FOR A WATCH. PRECIPITATION MAY LINGER INTO THE MORNING ACROSS SOUTHEAST HALF OF THE FORECAST AREA SO WILL KEEP A CHANCE THROUGH THE MORNING. BUT ALL MODELS SHOW DEEPER MOISTURE BEING SHUNTED OFF TO THE EAST DURING THE DAY. LOW LEVEL MOISTURE MAY LINGER AND AN ISOLATED SHOWER OR THUNDERSTORM IS NOT OUT OF THE QUESTION WITH AFTERNOON HEATING. BUT BELIEVE CHANCE IS TOO LOW TO WARRANT A CONTINUED MENTION IN THE FORECAST. THE AREA SHOULD DRY OUT FOR THE REST OF THE WEEKEND. THERE IS STILL A CONSIDERABLE AMOUNT OF UNCERTAINTY FOR THE FORECAST NEXT WEEK AS MEDIUM RANGE MODELS CONTINUE TO HAVE QUITE A BIT OF VARIABILITY IN THEIR SOLUTIONS. DO NOT WANT TO MAKE MUCH OF A CHANGE UNTIL THINGS BECOME A LITTLE CLEARER SO WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS FOR TUESDAY AND WEDNESDAY FOR NOW. .ILN...NONE.
In the hours before
Local storm report, Aug 23, 3:35 PM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
435 PM EDT FRI AUG 23 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 4 N OTWAY OH .75 INCH HAIL
08/23/02 SCIOTONearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.